Kentucky, 2020

Damaging Winds in Kentucky, May 3, 2020

May 3, 2020 · NWS JKL · 10 events in 8 counties and zones

A line of showers and thunderstorms redeveloped across the lower Ohio Valley along and ahead of a slowly southward sagging cool front this afternoon and evening. These entered portions of the Bluegrass region, particularly Montgomery County, by early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$2,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A line of showers and thunderstorms redeveloped across the lower Ohio Valley along and ahead of a slowly southward sagging cool front this afternoon and evening. These entered portions of the Bluegrass region, particularly Montgomery County, by early evening. Segments of this line of storms continued to maintain severe intensity until near sundown when they lost their strength and associated downdraft winds diminished significantly. Tree and powerline damage led to nearly 1,000 power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 3, 3:25 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, May 3, 3:25 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
425 PM EDT Sun May 3 2020

.SHORT TERM...(This evening through Monday night)
Issued at 425 PM EDT SUN MAY 3 2020

The surface analysis as of 20Z now shows the boundary beginning to
slowly inch south into Kentucky. The other concern is the
convection to the west with the bowing structure. Still, sunshine
is reaching the surface in southeastern Kentucky. Surface based
CAPE is now reaching 1000 to 1500 J/KG across the Bluegrass where
the cap may be eroding as several weak cells are developing and
moving into Fleming County. This may be the beginning of some
development to the south but the cap will remain stronger
southward. Thus, will need to focus on more forcing and wait for
the front to sag southeast through eastern Kentucky. Thus, will
bring pops southeast and likely chance of precip into the area by
22Z. The main question this evening will be whether the
instability will still be present with the setting sun. This will
depend upon the arrival of the front from the northwest or the
arrival of the MCS from the west.

Arrival of the MCS in the southwest may be enough to tap into the
mixed layer for a few strong storms into southwest Kentucky.
Aloft, later tonight, the jet will arrive into the OH Valley
pushing the front through the southeast and clearing out the area
by dawn. Drier air and a cooler air mass will bring some upper 40s
to lower 50s low temps tonight. The boundary will then set up
south of the TN border as a brief period of high pressure will
pass allowing for a good recovery of temps Monday afternoon into
the lower 70s. In a still progressive pattern, the next wave will
push through from the west bringing another bout of showers and
even a few thunderstorms by Tuesday morning.

.LONG TERM...(Tuesday through Sunday)
Issued at 425 PM EDT SUN MAY 3 2020

The rest of the week will feature a prominent cooling trend along
with multiple rounds of showers and a few storms. Models are in
decent agreement through Wednesday night, but then diverge on how
they handle an anomalous upper level low through the end of the
week. The extended period starts 12Z Tuesday with a wave of low
pressure riding along the KY/TN border. Rain showers will be
ongoing across most of the CWA at that time, although there could
be an isolated rumble over far SW portions of the CWA courtesy
some weak elevated instability. The highest shower chances and
rainfall amounts will remain over the southern half of the CWA
through the daylight hours Tuesday as the low and a trailing cold
front slide eastward. Max temps will be on the cooler side,
ranging from the upper 50s along I-64 to the lower 70s along the
TN border, closer to the low’s warm sector. Limited instability
will keep the Tuesday afternoon thunder chance lows, mainly
along/south of the Hal Rogers/ Hwy 80 corridor. Partial clearing
and cooler conditions follow Tuesday night as the low exits to the
east.

A digging upper level trough, trailing the Tuesday’s surface
low, descends into the Ohio Valley Wednesday morning with a
renewed push of low-level moisture, cooling temps aloft, and
strengthening northwest flow. Models generally agree that SBCAPE
levels approach 500 J/kg while equilibrium levels rise into the
500-400 mb range by afternoon, but shear values remain modest ~ 35
kts. This will set the stage for convective shower and low-top
thunderstorms as a surface trough pushes through the CWA during
the afternoon. Heights slowly rise heading into the day on
Thursday as high pressure pushes east from the Mississippi Valley,
resulting in a partly sunny but cool day. The 12Z run of GFS has
departed from previous runs and now suggests some light shower
activity with some sort of trough on Thursday. Will maintain dry
conditions for the sake of continuity at this time. Wednesday’s
highs will only be in the upper 50s to lower 60s and perhaps a
couple degrees warmer on Thursday. Some patchy frost is possible
Wednesday night in sheltered valleys if skies clear out quickly
enough.

An anomalous upper level low then pivots southward across the
eastern CONUS heading into Mother’s Day weekend. However, the
system’s evolution remains somewhat obscure as run-to-run model
consistency and overall agreement remains low. The general
consensus is that an ~ 520 dam low, from the High Canadian Arctic,
will dive toward the Great Lakes and pivot across the Northeast
and into the Canadian Maritime Provinces. This will send a strong
cold front sweeping across the entire eastern US on Friday, with a
period of cold showers and possibly a storm or two. 850 temps
plunge below 0C area-wide by Saturday morning. The frost/freeze
potential for Saturday morning will depend on the timing of the
front, how much precipitation falls with the front and how quickly
the BL decouples behind the front. Frost/freeze concerns could be
more widespread Saturday night as 850mb temps remain near or below
0C, surface high pressure crests over the region and most of the
atmosphere remains dry – ideal conditions for strong radiational
cooling. Both the Euro and GFS hint at another low pressure system
for Monday, followed by more cool air. High temps from Saturday
through Monday will likely range through the 50s to low 60s while
overnight temps drop into the 30s, for most locations.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 146 PM EDT SUN MAY 3 2020

Generally, expect VFR conditions through the first few hours of
the TAF period, possibly VFR for JKL, LOZ, and SME depending how
long it takes convection to develop ahead of a slowly sagging
southeast cold front. A broken line of showers and thunderstorms
will develop out ahead of the front and travel east and southeast
through the area between 22Z and 06Z. Through the sites will be
experiencing a drop to MVFR and then IFR conditions as the line
pushes through. Have included VCTS at all the TAF sites for this
update. The period should end with some MVFR in the morning due to
fog but this should improve at the sites before 18Z. Winds though
much of the period will be southwest with some gusts up to 20
knots but will switch around to the northwest after 06Z and be at
around 10 knots.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SHALLENBERGER
LONG TERM...GEERTSON
AVIATION...SHALLENBERGER
Hazardous weather outlook, May 3, 4:11 PM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
511 PM EDT Sun May 3 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-050015-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
511 PM EDT Sun May 3 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will affect the area this evening. Some of these
storms could become strong to severe. The main threats will be
damaging wind gusts, hail up to the size of quarters, and locally
heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible, at times, from Monday night through
Tuesday afternoon.

A few thunderstorms are possible again on Wednesday and Friday.

Some patchy frost will be possible next weekend, especially
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

SHALLENBERGER/GEERTSON

In the hours before

Special weather statement, May 3, 4:45 PM EST, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
545 PM EDT Sun May 3 2020

KYZ044-050>052-060-032230-
Rowan-Montgomery-Menifee-Fleming-Bath-
545 PM EDT Sun May 3 2020

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY...BATH...NORTHWESTERN
MENIFEE...SOUTHEASTERN FLEMING AND WEST CENTRAL ROWAN COUNTIES...

At 545 PM EDT, a strong thunderstorm was located near Paris, or 14
miles northwest of Mount Sterling, moving east at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Mount Sterling, Owingsville, Frenchburg, Marshall, Jeffersonville,
Camargo, Sharpsburg, Salt Lick, Clay Lick, Ramey, Wyoming, Cornwell,
Peasticks, Rothwell, Olympia Springs, Flat Creek, Odessa, Bourbon
Furnace, Sharkey and Prewitt.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3826 8354 3792 8358 3798 8399 3812 8408
      3814 8406 3817 8399 3819 8398 3823 8393
TIME...MOT...LOC 2145Z 272DEG 36KT 3815 8418

SHALLENBERGER

The radar

The Jackson,KY radar (KJKL), 78 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
May 3, 5:10 PM EST to 5:15 PM EST
Where
Montgomery County, 0.69 mi S of Mt Sterling Arpt to 1.29 mi ENE of Mt Sterling
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Crop damage
$400
Reported by
911 Call Center
Coordinates
38.060, -83.980

Dispatch and the public reported multiple trees, large limbs, and utility lines downed in and around Mount Sterling.

Thunderstorm Wind, Montgomery

When
May 3, 5:19 PM EST
Where
Montgomery County, 2.14 mi SE of Upper Spencer
Measured
52 kt (60 mph) estimated gust
Crop damage
$100
Reported by
NWS Employee
Coordinates
38.010, -83.820

An NWS Employee observed the top of a 10 inch diameter cherry tree snap off north of Jeffersonville.

Thunderstorm Wind, Powell

When
May 3, 5:52 PM EST
Where
Powell County, 1.07 mi WSW of Waltersville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Crop damage
$100
Reported by
911 Call Center
Coordinates
37.863, -83.947

Dispatch relayed a report of a tree downed on Irvine Road near the intersection with Snow Creek Road west of Clay City. A vehicle struck this tree, but no injuries were sustained.

Thunderstorm Wind, Wolfe

When
May 3, 6:14 PM EST
Where
Wolfe County, 0.55 mi E of Pine Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.770, -83.610

Dispatch reported that powerlines were blown down at a residence in Pine Ridge.

Thunderstorm Wind, Magoffin

When
May 3, 6:15 PM EST
Where
Magoffin County, 31.17 mi ESE of Yale
Measured
50 kt (58 mph) estimated gust
Crop damage
$100
Reported by
911 Call Center
Coordinates
37.810, -83.015

Dispatch reported a tree downed on Mine Fork Road northeast of Salyersville.

Thunderstorm Wind, Morgan

When
May 3, 6:17 PM EST
Where
Morgan County, Cottle
Measured
53 kt (61 mph) estimated gust
Crop damage
$300
Reported by
911 Call Center
Coordinates
37.880, -83.200

Dispatch reported that three trees were blown down onto U.S. Highway 460 near Cottle.

Thunderstorm Wind, Johnson

When
May 3, 6:55 PM EST
Where
Johnson County, 0.85 mi NE of Odds
Measured
50 kt (58 mph) estimated gust
Crop damage
$100
Reported by
911 Call Center
Coordinates
37.760, -82.691

Dispatch relayed a report of a tree downed on Millers Creek Road near Odds.

Thunderstorm Wind, Johnson

When
May 3, 6:55 PM EST
Where
Johnson County, 0.77 mi SW of Paintsville
Measured
51 kt (59 mph) estimated gust
Property damage
$300
Crop damage
$200
Reported by
911 Call Center
Coordinates
37.812, -82.809

Dispatch reported a tree blown down onto powerlines in Paintsville, subsequently knocking all traffic lights out in town.

Thunderstorm Wind, Breathitt

When
May 3, 6:58 PM EST
Where
Breathitt County, 0.48 mi WSW of Chenowee
Measured
50 kt (58 mph) estimated gust
Crop damage
$100
Reported by
Public
Coordinates
37.548, -83.488

A citizen observed a downed tree on Kentucky Highway 541 just north of the intersection with Kentucky Highway 52 near Chenowee.

Thunderstorm Wind, Jackson

When
May 3, 7:05 PM EST
Where
Jackson County, 1.71 mi ESE of Bradshaw
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Crop damage
$100
Reported by
Public
Coordinates
37.423, -83.940

A citizen observed a tree blown onto a powerline, subsequently knocking it onto Kentucky Highway 587 just east of Bradshaw.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879918, 879922, 879935, 879937, 879928, 879941, 879942, 879944, 879947, 879945.